Colorado, 2012

Hail in Colorado, June 15, 2012

June 15, 2012 · NWS GLD · 1 event in 1 county or zone

A line of thunderstorms moved east across Colorado into northwest Kansas and southwest Nebraska. One large hail report was received near Seibert on I-70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms moved east across Colorado into northwest Kansas and southwest Nebraska. One large hail report was received near Seibert on I-70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 15, 4:42 PM MST, 55 minutes earlier.

Area forecast discussion, Jun 15, 4:42 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT FRI JUN 15 2012

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 134 PM MDT FRI JUN 15 2012

THUNDERSTORMS WILL MOVE ACROSS THE REGION TONIGHT FROM WEST TO
EAST. A SHORTWAVE TROUGH MOVING ACROSS COLORADO WILL TRIGGER
STORMS...WHICH WILL MOVE INTO AN INCREASINGLY UNSTABLE ENVIRONMENT
IN PLACE OVER THE PLAINS. INITIALLY STORMS WILL BE DISCRETE WITH
LARGE HAIL AND DAMAGING WINDS...BUT THEY WILL LIKELY MERGE TO FORM
AN MCS AS THEY APPROACH NORTHWEST KANSAS AND SOUTHWEST NEBRASKA
AND POSE A THREAT FOR WIDESPREAD DAMAGING WIND GUSTS. STORMS WILL
LINGER INTO THE OVERNIGHT...BUT THE THREAT FOR SEVERE WEATHER WILL
DIMINISH BY MIDNIGHT. TOMORROW...THE SURFACE COLD FRONT WILL LIE
OVER THE SOUTHEAST FORECAST AREA...ROUGHLY A HILL CITY TO LEOTI
LINE...WHERE SCATTERED STORMS WILL DEVELOP AND MOVE EAST.
TEMPERATURES WILL BE SLIGHTLY COOLER NORTH OF THE FRONT...UPPER
70S TO LOWER 80S...WITH MID TO UPPER 80S TO THE SOUTH.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 210 PM MDT FRI JUN 15 2012

SATURDAY EVENING ANOTHER UPPER LEVEL SHORT WAVE TROUGH WILL MOVE
INTO THE AREA FROM EASTERN COLORADO.  MEANWHILE THE COLD FRONT WILL
BE LOCATED SOUTH OF THE AREA.  BEHIND THE COLD FRONT A PV ANOMALY
WILL BE LOCATED ALONG THE KS/NE BORDER WITH THE RIGHT EXIT OF THE
300MB JET OVER THE EASTERN PART OF THE AREA.  AM THINKING PRECIP.
CHANCES WILL MAINLY BE TIED TO THE SHORT WAVE TROUGH AND COLD FRONT
SOUTH OF THE AREA...SO HAVE BEST CHANCES FOR THE EAST CENTRAL
COLORADO AREAS AND FOR LOCATIONS ALONG THE TRIBUNE TO HILL CITY
LINE.  AM NOT AS CONFIDENT WITH THE PRECIP. CHANCES OVER THE
SOUTHEAST PORTION OF THE AREA...BUT WILL INCLUDE THEM ANY WAY DUE TO
THE CLOSE PROXIMITY OF THE FRONT.  PRECIP. CHANCES DISSIPATE FOR ALL
BUT THE EASTERN PORTION OF THE AREA AS CINH INCREASE BEHIND THE
FRONT AND THE SHORT WAVE TROUGH DISSIPATES.

COULD SEE A FEW SEVERE THUNDERSTORMS DURING THE EVENING WITH 0-6KM
BULK SHEAR OF 30-40KTS...MAINLY SOUTH OF HIGHWAY 24 WHERE SFC BASED
CAPE 1500-2500J/KG IS LOCATED.  HOWEVER 700-500MB CAPE IS LOCATED
ALONG AND SOUTH OF THE COLD FRONT SO AM THINKING MOST IF NOT ALL
OF THE SEVERE WEATHER SHOULD REMAIN SOUTH OF THE AREA.

DURING THE LATE EVENING AND OVERNIGHT HOURS PRECIPITATION CHANCES
SHIFT TO THE EASTERN PART OF THE AREA WHERE THE RIGHT ENTRANCE OF
THE 300MB JET WILL BE.  AS THE PV ANOMALY MOVES EAST OUT OF THE AREA
DURING THE OVERNIGHT HOURS PRECIP. CHANCES DIMINISH.

SUNDAY A DRY LINE WILL DEVELOP WEST OF THE TRI-STATE AREA DURING THE
EARLY AFTERNOON...PROGRESSING EAST TOWARD THE HIGHWAY 27 CORRIDOR
THROUGH THE AFTERNOON AND OVERNIGHT HOURS.  AM NOT TOO CONFIDENT
THAT THERE WILL BE ANY STORM DEVELOPMENT.  HOWEVER WITH SURFACE
CONVERGENCE ALONG THE DRY LINE AND MINIMAL CINH WITH 500-1000J/KG
OF SFC BASED CAPE TO WORK...WITH ISOLATED THUNDERSTORMS ARE
CERTAINLY POSSIBLY DURING THE LATTER PART OF THE AFTERNOON AND
EARLY EVENING. TOWARD LATE EVENING ANY THUNDERSTORM ACTIVITY
SHOULD DISSIPATE AS THE ENVIRONMENT COOLS.

NEAR RECORD TEMPERATURES ARE POSSIBLE SUNDAY AFTERNOON. DID LOWER
HIGH TEMPERATURES A FEW DEGREES FOLLOWING THE MODELS THAT HAD BEEN
VERIFYING THE BEST RECENTLY.

FOR MONDAY THROUGH FRIDAY THE PERIOD WILL START OUT DRY THROUGH
WEDNESDAY AS THE UPPER LEVEL JET REMAINS OVER THE NORTHERN CONUS.
THE JET BEGINS TO MOVE SOUTH TUESDAY AS AN UPPER LEVEL SHORT WAVE
TROUGH MOVES OVER THE PACIFIC NORTHWEST DEEPENING AS IT PROGRESSES
SOUTHEAST.  AS THE UPPER LEVEL JET MOVES OVER THE AREA WEDNESDAY A
COLD FRONT MOVES IN AND STALLS ACROSS THE AREA.  SOUNDINGS AND PLAN
VIEW SHOW A DRY ENVIRONMENT OVER THE AREA SO WILL LEAVE WEDNESDAY
DRY.  PRECIP. CHANCES RETURN WEDNESDAY NIGHT AS AN UPPER LEVEL SHORT
WAVE TROUGH MOVES OVER THE AREA.  PRECIP. CHANCES CONTINUE THURSDAY
AHEAD OF THE LONG WAVE TROUGH AXIS THAT MOVES THROUGH THE AREA PUSHING
THE COLD FRONT EAST.  PRECIP. CHANCES END BEHIND THE LONG WAVE
TROUGH AXIS THURSDAY NIGHT/EARLY FRIDAY.

TEMPERATURES THROUGH THE PERIOD WILL BE THE WARMEST ON MONDAY THEN
SLOWLY COOL THROUGH THE REST OF THE WEEK AS THE UPPER LEVEL JET
SHIFTS SOUTHWARD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 542 PM MDT FRI JUN 15 2012

VFR CONDITIONS SHOULD PREVAIL THROUGH THE TAF PERIOD AT BOTH KGLD
AND KMCK TERMINALS. PRIMARY AVIATION CONCERN WILL BE
THUNDERSTORMS CHANCES AT BOTH TERMINALS THIS EVENING. THUNDERSTORM
ACTIVITY ALREADY DEVELOPED OVER EASTERN COLORADO AND IS MOVING
EAST TOWARDS KITR. THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN
COVERAGE AS IT APPROACHES THE KS/CO STATE LINE...AND THEN
OVERSPREAD BOTH TERMINALS THIS EVENING. A PERIOD OF STRONG WINDS
WILL BE POSSIBLE WITH THESE STORMS. THUNDERSTORM SHOULD DIMINISH
AFTER MIDNIGHT AS A STABLE AIR MASS MOVES BACK INTO THE REGION. A
COLD FRONT WILL PASS THROUGH THE REGION BY EARLY SATURDAY MORNING
WITH WINDS SHIFTING FROM THE EAST/SOUTHEAST TO THE NORTH AT BOTH
TERMINALS.

&&

.FIRE WEATHER...
ISSUED AT 210 PM MDT FRI JUN 15 2012

SUNDAY AFTERNOON RELATIVE HUMIDITIES WILL FALL TO AROUND 15 PERCENT
AND WINDS MAY GUST TO AROUND 25 MPH WEST OF THE DRY LINE.  AS A
RESULT HAZARDOUS FIRE WEATHER CONDITIONS ARE POSSIBLE GENERALLY WEST
OF THE COLORADO BORDER.  CURRENT FORECAST OF WINDS AND RELATIVE
HUMIDITIES BARELY MEET THE CRITERIA FOR A FIRE WEATHER HIGHLIGHT.
IN ADDITION THERE IS STILL SOME UNCERTAINTY REGARDING THE PLACEMENT
OF THE DRY LINE SO WILL HOLD OFF ISSUING A HIGHLITE AT THIS TIME.

&&

.CLIMATE...
ISSUED AT 210 PM MDT FRI JUN 15 2012

RECORD OR NEAR RECORD HIGH TEMPERATURES ARE EXPECTED SUNDAY. HERE
IS A LIST OF RECORDS FOR THE DATE THAT MAY BE BROKEN OR TIED:

GOODLAND.....102 IN 2002
BURLINGTON...100 IN 2001
YUMA.........99

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JTL
AVIATION...DR
FIRE WEATHER...JTL
CLIMATE...DDT
Hazardous weather outlook, Jun 15, 1:28 PM MST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT FRI JUN 15 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
228 PM MDT FRI JUN 15 2012 /328 PM CDT FRI JUN 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE VERY LATE THIS AFTERNOON
THROUGH THE OVERNIGHT HOURS FOR MUCH OF THE AREA AS A WEATHER
DISTURBANCE MOVES ACROSS THE AREA FROM THE WEST. LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORM CHANCES ARE EXPECTED THIS WEEKEND AND
WEDNESDAY THROUGH THURSDAY...SOME OF WHICH MAY BECOME SEVERE.

SUNDAY AFTERNOON RELATIVE HUMIDITIES OF 15 PERCENT AND WIND GUSTS
AROUND 25 MPH MAY LEAD TO HAZARDOUS FIRE WEATHER CONDITIONS WEST
OF THE COLORADO BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON THROUGH TONIGHT.

JTL

In the hours before

Special weather statement, Jun 15, 4:59 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT FRI JUN 15 2012

COZ090-091-160030-
KIT CARSON COUNTY-YUMA COUNTY-
559 PM MDT FRI JUN 15 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ARICKAREE SCHOOL...OR 22
MILES WEST OF JOES...MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN NORTHWESTERN KIT CARSON AND SOUTHWESTERN YUMA COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

&&

LAT...LON 3957 10315 3957 10281 3988 10281 3987 10248
      3936 10256 3950 10316 3956 10316
TIME...MOT...LOC 2359Z 259DEG 17KT 3966 10307

PMURRAY/AEP

The radar

The Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 15, 5:37 PM MST
Where
Kit Carson County, 0.53 mi E of Seibert
Measured
1.5 in hail
Reported by
Public
Coordinates
39.300, -102.870

The hail was observed at mile marker 400 on Interstate 70 near Seibert.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384742.